Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 294, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 2, 2023, 7:30 PM EDT for Meriwether County, Troup County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 7:30 PM EDT (23:30 UTC)
- Expired
- Jul 2, 2023, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meriwether County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:14 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS52 KFFC 022330
SVRFFC
GAC199-285-030000-
/O.NEW.KFFC.SV.W.0294.230702T2330Z-230703T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
730 PM EDT Sun Jul 2 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
West central Meriwether County in west central Georgia...
Southeastern Troup County in west central Georgia...
* Until 800 PM EDT.
* At 730 PM EDT, a severe thunderstorm was located over Big Springs,
or 9 miles southeast of LaGrange, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Big Springs, Stovall, Odessadale and Mountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3288 8495 3291 8499 3307 8492 3304 8481
3295 8475
TIME...MOT...LOC 2330Z 227DEG 13KT 3296 8491
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
069
WWUS52 KFFC 022351
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
751 PM EDT Sun Jul 2 2023
GAC199-285-030000-
/O.EXP.KFFC.SV.W.0294.000000T0000Z-230703T0000Z/
Meriwether GA-Troup GA-
751 PM EDT Sun Jul 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MERIWETHER AND
SOUTHEASTERN TROUP COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Georgia.
LAT...LON 3288 8495 3291 8499 3307 8492 3304 8481
3295 8475
TIME...MOT...LOC 2350Z 227DEG 13KT 3300 8485
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 3:15 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 315 PM EDT Sun Jul 2 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Monday) Issued at 309 PM EDT Sun Jul 2 2023 Today and tomorrow will be a wash, rinse, repeat type of forecast days with summer type like convection occurring. Today energy moving through the main southwest flow aloft will lead to episodes of severe convection near a few stalled surface boundaries. Unfortunely this type of set up makes it difficult to spot exactly where convection will occur. So while we know the atmosphere is primed for isolated to scattered severe storms for the remainder of the afternoon and into the evening, determining the exact timing and placement remains difficult. If the CAMs are to believed (ARW seems to have verified better than some of the others this afternoon), scattered showers and storms will continue to evolve across our western borders and move east across the FA throughout the evening. Current mesoanalysis indicates decent deep layer shear, high instability (SBCAPEs 2000-3000 J/kg), lapse rates of 6-7km, 0-1 km SRH ranging from 150-200 m2/s and strong DCAPEs will likely result in severe storms containing hail and damaging winds along with heavy rainfall. Tonight into early tomorrow morning another potential round of rain showers and thunderstorms slides into our area from the west. This activity will be hinged upon how this evenings activity evolves. For now will note that should this activity develop as the short term guidance has been indicating then damaging wind gusts will be the main impact and the activity will likely be focused across norther GA. For now the HRRR remains the most bullish on this activity and illustrates storms occurring after 08Z tomorrow morning with less wide spread coverage than today. All of the above thinking has been highlighted by the SPC Day 1 Outlook, which outlines areas north of a line from Haralson to Hart counties in a Slight Risk (2 out 5) and much of central GA in a Marginal Risk (1 out of 5). Unfortunely, things do not end here...the heat continues. A heat advisory remain in effect through 8 PM tonight for the entire CWA with the exception of the far N GA counties. Another heat advisory is likely to be issued for tomorrow during the overnight forecast. Nonetheless...keep in mind heat safety when celebrating the 4th of July holiday over the next few days. 28 && .LONG TERM... (Tuesday morning through next Saturday) Issued at 309 PM EDT Sun Jul 2 2023 Key Messages: - Afternoon to evening thunderstorms possible on the 4th. Some could be strong to severe. - Heat will continue through the week, though not quite as warm as yesterday and today. - Thunderstorms possible most days in long term forecast. Summer in the south continues. 4th of July: No changes made to the extended periods. Shortwave trough over the northeast will continue to exit to the Atlantic going into the 4th, leaving behind a stalled frontal boundary to the north of the CWA. This along with remnant outflow boundaries from the previous evening will once again be a focus for more convection. I don't want to rain on anybody's parade, but numerous thunderstorms may actually bring some rain and thunderstorms to a few parades across the CWA. Some of these will certainly persist into the evening, so if organizing or going to any events to celebrate the 4th, please stay weather aware and remember that if thunder roars, go indoors. 2000+ J/kg of SBCAPE is noted during the afternoon across the GEFS members, so a few strong to severe storms will be possible, which is yet another reason to remain weather aware during any celebrations. Heat may also be a concern, as forecast heat index values are approaching 100- 105 across much of the CWA. However given that convection is expected, especially in north GA where there will be better proximity to the stalled boundary, this may limit impacts with cloud coverage and rainfall. Decisions on the need for any heat advisories will be made with future forecast packages, as uncertainty is a bit too high. Rest of Forecast: Through the midweek, pattern won't change very much. Diurnally driven convection will be possible each day as copious moisture remains in the area. High temperatures are forecast to remain in the 90s, which when combined with the humidity, will keep heat indices up near 100 or higher. By end of week, strong trough digs into the midwest and helps drive frontal boundary towards and even into the CWA, though boundary will be quickly washing out as it approaches. Appears as though we will see more rounds of afternoon convection likely driven in part by this boundary. That said, GEFS members do have a bit of uncertainty in just how this will play out and what instability may look like. But, give me a boundary, even a weak one, approaching the CWA with relatively high PWATs in July, and I'm going to bet on the convection happening. Lusk/01 && .AVIATION... (18Z TAFS) Issued at 133 PM EDT Sun Jul 2 2023 Expecting mainly VFR conditions at all terminals this afternoon and evening. TSRA will likely occur after 23Z and will be scattered in nature. Have included a TEMPO at all sites from 23Z to 03Z Monday. West southwest winds will remain in place through the forecast period at less than 10kts expect near thunderstorms where outflow winds could be stronger. //ATL Confidence...18Z Update... Low to medium on TSRA timing and development. High on all other elements. 28 && .PRELIMINARY POINT TEMPS/POPS... Athens 73 94 73 91 / 30 30 30 50 Atlanta 74 94 74 90 / 30 30 30 60 Blairsville 67 87 69 85 / 50 30 30 60 Cartersville 72 93 72 90 / 40 40 30 60 Columbus 75 96 76 94 / 30 30 20 50 Gainesville 72 91 73 89 / 40 30 30 50 Macon 75 97 75 94 / 20 30 20 50 Rome 72 93 73 91 / 40 40 30 60 Peachtree City 74 94 74 91 / 30 30 30 50 Vidalia 76 98 76 96 / 20 30 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for GAZ001>005-011-012- 019>025-027-030>039-041>062-066>076-078>086-089>098-102>113. && SHORT TERM...28 LONG TERM....01 AVIATION...28
Hazardous weather outlook, Jul 2, 1:24 PM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 124 PM EDT Sun Jul 2 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031730- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 124 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Severe Thunderstorms Watch is in effect across portions of North and Northeast GA until 9 pm. A Heat Advisory is in effect for most of northern and central Georgia through 8 PM today. Expect heat indices to approach or exceed 105 degrees. Take appropriate actions to avoid heat related illnesses. Scattered thunderstorms are expected between 2 PM and 10 PM today. A couple of storms could be severe with damaging downburst winds, frequent lightning, and some hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms will be possible each afternoon and evening through Saturday. There is a marginal risk (level 1 of 5) of severe weather Monday and Tuesday. The primary severe hazard on both days should be damaging downburst winds. Be prepared for potential disruptions to your 4th of July activities. Hot and humid conditions will continue in central Georgia through mid week, with afternoon heat indices in the 102 to 108 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jul 2, 7:13 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
713 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Dmg 1 WNW Lyerly 34.41N 85.43W
07/02/2023 Chattooga GA Emergency Mngr
Tree down on Oak Hill Rd near Smallen Rd.
&&Local storm report, Jul 2, 7:17 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
717 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Dmg 2 SE Center Post 34.59N 85.32W
07/02/2023 Chattooga GA Emergency Mngr
Tree down at Long Hollow Rd and Browns Rd.
&&Local storm report, Jul 2, 7:20 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
720 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 2 SSW Holland 34.32N 85.38W
07/02/2023 Chattooga GA Emergency Mngr
Multiple trees down along Old Holland Rd
between southern 2 entrances to GA 100.
&&Local storm report, Jul 2, 7:21 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
721 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 2 SSE Trion 34.51N 85.30W
07/02/2023 Chattooga GA Emergency Mngr
Tree down at Alexander Rd and Penn Bridge
Rd.
&&Local storm report, Jul 2, 7:25 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
725 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg Summerville 34.48N 85.34W
07/02/2023 Chattooga GA Emergency Mngr
Tree down on powerlines on E Washington St
near College St and E Penn St.
&&Local storm report, Jul 2, 7:27 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
727 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 2 S Trion 34.52N 85.31W
07/02/2023 Chattooga GA Emergency Mngr
Powerlines down at Walmart near Martha Berry
Hwy and Underwood Dr.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:03 PM EDT | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe | 27 min |
| Jul 1, 8:13 PM EDT | Special Weather Statement | FFC | Stewart | 32 min |
| Jul 1, 8:20 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Oglethorpe | 25 min |
| Jul 1, 8:26 PM EDT | Special Weather Statement | FFC | Harris, Muscogee | 34 min |
| Jul 1, 8:32 PM EDT | Special Weather Statement | FFC | Oglethorpe | 28 min |
| Jul 1, 8:44 PM EDT | Special Weather Statement | FFC | Oglethorpe | 31 min |
| Jul 1, 8:58 PM EDT | Special Weather Statement | FFC | Stewart | 32 min |
| Jul 1, 9:03 PM EDT | Special Weather Statement | FFC | Talbot | 27 min |
| Jul 1, 9:05 PM EDT | Special Weather Statement | FFC | Dooly | 25 min |
| Jul 1, 9:22 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Sumter | 23 min |
| Jul 1, 9:45 PM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| Jul 1, 9:58 PM EDT | Special Weather Statement | FFC | Wilkinson | 32 min |
| Jul 1, 10:16 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| Jul 1, 10:31 PM EDT | Special Weather Statement | FFC | Wilkinson | 29 min |
| Jul 2, 3:09 PM EDT | Special Weather Statement | FFC | Carroll | 36 min |
| Jul 2, 3:20 PM EDT | Special Weather Statement | FFC | Dade | 25 min |
| Jul 2, 3:25 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 35 min |
| Jul 2, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker | 35 min |
| Jul 2, 3:59 PM EDT | Special Weather Statement | FFC | Coweta | 31 min |
| Jul 2, 4:03 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 42 min |
| Jul 2, 4:19 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 26 min |
| Jul 2, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 33 min |
| Jul 2, 4:29 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 31 min |
| Jul 2, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 28 min |
| Jul 2, 4:34 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 41 min |
| Jul 2, 4:47 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 13 min |
| Jul 2, 4:50 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 10 min |
| Jul 2, 4:51 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 9 min |
| Jul 2, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Fannin, Murray, Walker, Whitfield | 46 min |
| Jul 2, 5:02 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 43 min |
| Jul 2, 5:05 PM EDT | Special Weather Statement | FFC | Gwinnett | 25 min |
| Jul 2, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 43 min |
| Jul 2, 5:26 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Gordon, Murray, Whitfield | 49 min |
| Jul 2, 5:33 PM EDT | Special Weather Statement | FFC | Forsyth | 27 min |
| Jul 2, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Fannin, Gilmer, Gordon, Murray, Pickens and 2 more | 45 min |
| Jul 2, 5:56 PM EDT | Special Weather Statement | FFC | Gwinnett | 34 min |
| Jul 2, 6:03 PM EDT | Special Weather Statement | FFC | Forsyth, Hall | 27 min |
| Jul 2, 6:16 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Gwinnett, Hall, Jackson | 44 min |
| Jul 2, 6:18 PM EDT | Special Weather Statement | FFC | Harris | 27 min |
| Jul 2, 6:24 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more | 36 min |
| Jul 2, 6:25 PM EDT | Special Weather Statement | FFC | Stewart | 35 min |
| Jul 2, 6:32 PM EDT | Special Weather Statement | FFC | Cherokee | 28 min |
| Jul 2, 6:44 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Jackson | 16 min |
| Jul 2, 6:54 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Gwinnett, Hall, Jackson | 51 min |
| Jul 2, 6:59 PM EDT | Special Weather Statement | FFC | Towns, Union, White | 31 min |
| Jul 2, 7:02 PM EDT | Special Weather Statement | FFC | Cherokee | 28 min |
| Jul 2, 7:04 PM EDT | Special Weather Statement | FFC | Chattahoochee, Stewart | 26 min |
| Jul 2, 7:22 PM EDT | Severe Thunderstorm Warning | FFC | Madison | 53 min |
| Jul 2, 7:40 PM EDT | Special Weather Statement | FFC | Muscogee | 35 min |
| Jul 2, 7:43 PM EDT | Special Weather Statement | FFC | Talbot | 32 min |
| Jul 2, 7:44 PM EDT | Special Weather Statement | FFC | Taylor | 31 min |
| Jul 2, 7:53 PM EDT | Special Weather Statement | FFC | Harris | 37 min |
| Jul 2, 7:55 PM EDT | Special Weather Statement | FFC | Walton | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.